Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Cheyenne, WY

May 21, 2007Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 21, 2007, 3:10 PM MDT for Laramie County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 3:10 PM MDT (21:10 UTC)
Expired
May 21, 2007, 3:35 PM MDT
In force
25 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 38 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 212111
SVRCYS
WYC021-212200-
/O.NEW.KCYS.SV.W.0032.070521T2110Z-070521T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 400 PM MDT

* AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF BURNS...OR ABOUT 17 MILES
  EAST OF CHEYENNE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURNS BY 350 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4132 10429 4102 10462 4104 10421

$$

RE
1 follow-up statement
000 
WWUS55 KCYS 212135
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT MON MAY 21 2007

WYC021-212143-
/O.CAN.KCYS.SV.W.0032.000000T0000Z-070521T2200Z/
LARAMIE WY-
333 PM MDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST LARAMIE COUNTY IS 
CANCELLED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. 
THEREFORE...THE WARNING HAS BEEN CANCELLED. STRONG THUNDERSTORMS ARE 
STILL MOVING EAST ACROSS MUCH OF EASTERN LARAMIE COUNTY AND WILL 
LIKELY PRODUCE HEAVY RAIN AND SMALL HAIL. 

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4132 10429 4102 10462 4104 10421

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:35 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 21, 1:35 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
135 PM MDT MON MAY 21 2007

.SHORT TERM...INITIAL CONCERN FOR THIS FORECAST WILL BE THE
COVERAGE AND INTENSITY OF THE THUNDERSTORMS THROUGH THIS EVENING...
AHEAD OF THE UPSTREAM UPPER LEVEL LOW.  THUNDERSTORMS BY 19Z WERE
LOCATED OVER MUCH OF SOUTHEAST WYOMING.  EXPECT THE ACTIVITY TO
BE FAIRLY WIDESPREAD OVER THE ENTIRE CWA THIS EVENING...WITH THE
INTENSE STORMS AHEAD OF THE SURFACE LOW PRESSURE TROUGH...NOW
OVER THE WESTERN NEBRASKA PANHANDLE.  BOUNDARY LAYER MOISTURE...
INSTABILITY AND CAPE WILL BE THE GREATEST THROUGH THE EVENING ALONG
AND WEST OF A LINE FROM KLSK TO KIBM.  LARGE HAIL AND HEAVY RAIN
WILL BE LIKELY OVER THAT AREA...WITH STORMS NOT AS INTENSE TO
THE WEST OF THERE.  THE SURFACE COLD FRONT WILL MOVE THROUGH THE
ENTIRE CWA BETWEEN 06Z AND 12Z WITH THE UPPER LEVEL TROUGH AXIS
OVER THE EAST PART OF THE CWA BY 00Z WEDNESDAY. SHOWERS WILL BE
WIDESPREAD OVER THE WEST AND NORTH PARTS OF THE CWA FOR MUCH OF
TONIGHT AND TUESDAY.  WESTERLY WINDS WILL DRY OUT THE FAR SOUTH
PART OF THE CWA LATER TONIGHT AND TUESDAY...AND LOWER POPS WILL
BE PLACED OVER THAT AREA.  THE SNOW LEVEL WILL DROP TO BETWEEN 7500
AND 8000 FEET LATER TONIGHT AND TUESDAY MORNING IN THE COLD AIR
ADVECTION BEHIND THE COLD FRONT.  TEMPERATURES WILL BE MUCH COOLER
OVER THE ENTIRE CWA ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH MONDAY...REMNANT TROUGHINESS
BEHIND THE SHORT TERM SYSTEM WILL PERSIST SHOWER ACTIVITY AND
PERHAPS THUNDERSTORM ACTIVITY WEDNESDAY AFTERNOON...UNTIL THE MAIN
TROUGH GETS SHOWED COMPLETELY AWAY FROM THE FORECAST AREA IN THE
INCREASINGLY FAST ZONAL FLOW. A GRADUAL TRANSITION TO SW FLOW
AHEAD OF THE NEXT TROUGH WILL ENSUE. COOL AIR WILL BE IN PLACE ALL
THE WHILE...CLOSER TO SEASONAL AS OPPOSED TO THE RECENT WARMER-
THAN- NORMAL TEMPS. MODELS WERE IN AGREEMENT ABOUT A LATE WEEK
TOUGH AND COLD FRONT MOVING THROUGH. NOW THE GFS HAS BACKED OFF OF
THE COLD SOLUTION BY JUST GRAZING THE NORTHERN ZONES WITH THE
FROPA INTO THE WEEKEND...BUT THE DGEX AND EURO GENERALLY STAY
DEEPER AND FURTHER SOUTH WITH FROPA. HAVE OPTED TO SLIGHTLY WARM
THE WEEKEND TEMPS BUT KEEP THE SHOWER/TSTM ACTIVITY SINCE DYNAMICS
WILL BE IN PLACE REGARDLESS DUE TO PROXIMITY TO THE VORT.

&&

.AVIATION...THUNDERSTORMS WILL BE WIDESPREAD OVER MUCH OF THE CWA
THROUGH THIS EVENING.  MANY OF THE STORMS WILL PRODUCE HAIL AND
GUSTY WINDS...WITH THE MOST INTENSE STORMS TO THE EAST OF A KLSK
TO KIBM LINE.  BRIEF MVFR CEILINGS WILL ACCOMPANY SOME OF THE
THUNDERSTORMS THROUGH THE EVENING.  THE ACTIVITY WILL CHANGE TO
MORE SHOWERY WEATHER THEN LATER TONIGHT AND TUESDAY.  MBFR
CEILINGS WILL BE MOST LIKELY DURING THAT TIME OVER THE WEST PART
OF THE CWA...INCLUDING THE AIRPORTS AT KRWL...KSAA AND KDGW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM....SOWKO
Hazardous weather outlook, May 21, 10:23 AM MDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT MON MAY 21 2007

NEZ001>003-019>021-054-055-WYZ060-067>070-221630-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1023 AM MDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON JUST TO THE EAST OF
THE LARAMIE RANGE AND THEN MOVE SLOWLY TO THE EAST THROUGH
EARLY TONIGHT.  THE ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER
THE WESTERN NEBRASKA PANHANDLE AND THE SOUTHEAST WYOMING
PLAINS THIS AFTERNOON AND EVENING. MANY OF THE STORMS THAT
DEVELOP WILL BECOME STRONG AND PRODUCE HAIL...LIGHTNING...
HEAVY RAINFALL AND WIND GUSTS TO 45 MPH.  SOME OF THE
THUNDERSTORMS WILL BECOME SEVERE ESPECIALLY IN THE WESTERN
NEBRASKA PANHANDLE WITH HAIL IN EXCESS OF ONE INCH IN DIAMETER
AND WIND GUSTS IN EXCESS OF 60 MPH. THE SLOW MOVEMENT OF THE
STORMS WILL ALSO POSE A THREAT FOR FLASH FLOODING OVER
EXTREME EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE LATE
THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. A FEW
RUMBLES OF THUNDER WILL ALSO BE POSSIBLE. THE UNSETTLED WEATHER
WILL CONTINUE WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS
EXPECTED EACH AFTERNOON AND EVENING THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TODAY AS THUNDERSTORMS DEVELOP
THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>066-221630-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1023 AM MDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS
A STRONG DISTURBANCE APPROACHES THE AREA. SOME OF THOSE
THUNDERSTORMS WILL BECOME STRONG CONTAINING WIND GUSTS TO 45 MPH
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY
MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF
SNOW LATE TUESDAY.

THE UNSETTLED WEATHER PATTERN WILL CONTINUE WITH ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON AND
EVENING THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, May 21, 1:40 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             9 NW HAWK SPRINGS       41.88N 104.39W
05/21/2007  M0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

MWEILAND
Local storm report, May 21, 2:51 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
251 PM MDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 NW LUSK               42.79N 104.50W
05/21/2007  M0.88 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

MWEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:48 PM MDTSevere Thunderstorm WarningCYSNiobrara42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.